Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 234, NWS Midland/Odessa, TX

October 22, 2012Mitchell County, Scurry County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 22, 2012, 7:02 AM CDT for Mitchell County, Scurry County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 22, 2012, 7:02 AM CDT (12:02 UTC)
Expired
Oct 22, 2012, 8:00 AM CDT
In force
58 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Mitchell County, TX, Scurry County, TX

The radar

The San Angelo radar (KSJT), 128 km from the middle of the area, began a volume at 12:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 0.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2012-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2012-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
403 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

778 
WUUS54 KMAF 221202
SVRMAF
TXC335-415-221300-
/O.NEW.KMAF.SV.W.0234.121022T1202Z-121022T1300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
702 AM CDT MON OCT 22 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MITCHELL COUNTY IN WEST TEXAS...
  SOUTHEASTERN SCURRY COUNTY IN WEST TEXAS...

* UNTIL 800 AM CDT

* AT 659 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  IRA...OR 10 MILES SOUTH OF SNYDER...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  DUNN...
  CHINA GROVE...
  HERMLEIGH...
  MIDWAY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK 
SAFE SHELTER NOW. 

&&

LAT...LON 3239 10082 3233 10103 3235 10118 3254 10115
      3281 10066 3250 10065
TIME...MOT...LOC 1202Z 230DEG 26KT 3259 10095

$$
1 follow-up statement
104 
WWUS54 KMAF 221227
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
727 AM CDT MON OCT 22 2012

TXC335-415-221300-
/O.CON.KMAF.SV.W.0234.000000T0000Z-121022T1300Z/
MITCHELL TX-SCURRY TX-
727 AM CDT MON OCT 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR SOUTHEASTERN SCURRY AND NORTHERN MITCHELL COUNTIES...

AT 726 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR DUNN...OR ABOUT 9 MILES SOUTH OF SNYDER...MOVING
NORTHEAST AT 40 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CHINA
GROVE...HERMLEIGH...MIDWAY AND MIDWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK 
SAFE SHELTER NOW.

&&

LAT...LON 3239 10082 3233 10103 3235 10118 3254 10115
      3281 10066 3250 10065
TIME...MOT...LOC 1227Z 238DEG 35KT 3259 10092

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 5:56 AM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Oct 22, 5:56 AM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
556 AM CDT MON OCT 22 2012

.DISCUSSION...
THE LATEST AVIATION DISCUSSION IS BELOW.

&&

.AVIATION...
AN MVFR DECK WILL MOVE NEAR KMAF BY 22/12Z.  HOWEVER...A LINE OF
CONVECTION WAS MOVING NORTHEASTWARD ACROSS THE AREA AND MAY
PREVENT THE LOW CLOUDS FROM IMPINGING UPON KMAF.  FOR NOW...WILL
INCLUDE A TEMPORARY MVFR CEILING WITH THUNDERSTORMS AT KMAF UNTIL
22/14Z.  WINDS WILL BECOME GUSTY DURING THE AFTERNOON HOURS AT
KCNM AND KHOB...THEN DECREASE AFTER SUNSET.  OTHERWISE...VFR
CONDITIONS WILL PREVAIL AREAWIDE THROUGH THE PERIOD.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Oct 22, 4:59 AM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
459 AM CDT MON OCT 22 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
459 AM CDT MON OCT 22 2012 /359 AM MDT MON OCT 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL MOVE NORTHEASTWARD ACROSS THE
PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS THIS MORNING. A FEW
OF THE STORMS COULD PRODUCE GUSTY WINDS OVER 50 MPH...SMALL
HAIL...BRIEF HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DRY AND WINDY CONDITIONS COULD RESULT IN ELEVATED FIRE WEATHER
CONDITIONS OVER THE SOUTHEAST NEW MEXICO PLAINS...AND PERHAPS THE
GUADALUPE MOUNTAINS...WEDNESDAY AFTERNOON.

A STRONG COLD FRONT IS EXPECTED TO MOVE SOUTH THROUGH THE AREA
FRIDAY.  NORTHEAST WINDS FUNNELING THROUGH GUADALUPE PASS COULD RISE
ABOVE 40 MPH SUSTAINED FRIDAY AND FRIDAY NIGHT BEHIND THE FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Oct 22, 3:36 AM CDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
336 AM CDT MON OCT 22 2012

TXZ045>048-050>052-220915-
DAWSON-GAINES-HOWARD-MARTIN-SCURRY-BORDEN-ANDREWS-
336 AM CDT MON OCT 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
BORDEN...DAWSON...EASTERN GAINES...NORTHEASTERN ANDREWS...NORTHERN
HOWARD...NORTHERN MARTIN AND NORTHWESTERN SCURRY COUNTIES UNTIL 415
AM CDT...

A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF TARZAN AT 334 AM
CDT...MOVING NORTHEAST AT 35 MPH. ADDITIONAL THUNDERSTORMS ARE
LOCATED IN ANDREWS...HOWARD...GAINS...LAMESA...AND BORDEN COUNTY
MOVING EAST AROUND 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS NEAR 50 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE.

&&

LAT...LON 3292 10241 3296 10072 3254 10118 3228 10136
      3229 10184 3213 10223 3230 10265
TIME...MOT...LOC 0834Z 223DEG 41KT 3236 10215
Special weather statement, Oct 22, 4:32 AM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
432 AM CDT MON OCT 22 2012

TXZ045>048-050>053-221030-
DAWSON-GAINES-HOWARD-MARTIN-MITCHELL-SCURRY-BORDEN-ANDREWS-
432 AM CDT MON OCT 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
BORDEN...DAWSON...EASTERN GAINES...NORTHEASTERN ANDREWS...NORTHERN
HOWARD...NORTHERN MARTIN...NORTHERN MITCHELL AND SCURRY COUNTIES
UNTIL 530 AM CDT...

A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF TARZAN AT 430 AM
CDT...MOVING NORTHEAST AT 35 MPH. ADDITIONAL STRONG THUNDERSTORMS
ARE LOCATED OVER DAWSON...BORDEN...SCURRY...HOWARD...AND MITCHELL
COUNTY AND MOVING NORTHEAST AROUND 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO SMALL HAIL AND STRONG WINDS NEAR 50 TO 55 MPH...
DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU
CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
SEEK SAFE SHELTER NOW.

&&

LAT...LON 3295 10221 3295 10066 3244 10070 3221 10227
      3245 10231
TIME...MOT...LOC 0930Z 219DEG 33KT 3236 10214
Special weather statement, Oct 22, 5:22 AM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
522 AM CDT MON OCT 22 2012

TXZ045-050-051-061-062-221045-
ECTOR-GAINES-MARTIN-MIDLAND-ANDREWS-
522 AM CDT MON OCT 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN ANDREWS...NORTHEASTERN ECTOR...NORTHWESTERN MIDLAND...
SOUTHEASTERN GAINES AND SOUTHWESTERN MARTIN COUNTIES UNTIL 545 AM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF GARDENDALE AT 521
AM CDT...MOVING NORTHEAST AT 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO SMALL HAIL AND STRONG WINDS NEAR 50 TO 55 MPH...
DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU
CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
SEEK SAFE SHELTER NOW.

&&

LAT...LON 3282 10262 3283 10223 3249 10231 3222 10228
      3224 10204 3213 10204 3208 10219 3198 10237
      3215 10265
TIME...MOT...LOC 1021Z 232DEG 34KT 3211 10235
Special weather statement, Oct 22, 5:35 AM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
535 AM CDT MON OCT 22 2012

TXZ045>047-050>052-221130-
DAWSON-GAINES-HOWARD-MARTIN-BORDEN-ANDREWS-
535 AM CDT MON OCT 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
BORDEN...DAWSON...EASTERN GAINES...NORTHEASTERN ANDREWS...NORTHERN
HOWARD AND NORTHERN MARTIN COUNTIES UNTIL 600 AM CDT...

A CLUSTER OF STRONG THUNDERSTORMS WERE LOCATED OVER DAWSON...MARTIN
AND BORDEN COUNTIES AT 533 AM CDT...MOVING NORTHEAST AT 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO PENNY HAIL AND WINDS OVER 50 MPH...BRIEF HEAVY
RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH
THESE STORMS.  REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.  SEEK SAFE SHELTER NOW.

&&

LAT...LON 3277 10119 3237 10132 3226 10179 3223 10228
      3250 10231 3283 10222 3296 10222 3297 10118
TIME...MOT...LOC 1035Z 241DEG 27KT 3256 10191
Special weather statement, Oct 22, 6:05 AM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
605 AM CDT MON OCT 22 2012

TXZ046>048-051-052-221200-
DAWSON-HOWARD-MARTIN-SCURRY-BORDEN-
605 AM CDT MON OCT 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
BORDEN...EASTERN DAWSON...NORTHERN MARTIN...NORTHWESTERN HOWARD AND
NORTHWESTERN SCURRY COUNTIES UNTIL 700 AM CDT...

A LINE OF STRONG THUNDERSTORMS WAS LOCATED 4 MILES NORTH OF LENORAH
AT 605 AM CDT...MOVING NORTHEAST AT 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO SMALL HAIL AND STRONG WINDS NEAR 50 MPH... DEADLY
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3225 10140 3226 10202 3236 10213 3297 10186
      3297 10103
TIME...MOT...LOC 1105Z 242DEG 45KT 3238 10186
Special weather statement, Oct 22, 6:59 AM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
659 AM CDT MON OCT 22 2012

TXZ046-047-051-052-221245-
DAWSON-HOWARD-MARTIN-BORDEN-
659 AM CDT MON OCT 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
BORDEN...EASTERN MARTIN...HOWARD AND SOUTHEASTERN DAWSON COUNTIES
UNTIL 745 AM CDT...

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 9 MILES NORTHWEST OF
VEALMOOR TO 7 MILES SOUTH OF LOMAX AT 656 AM CDT...MOVING NORTHEAST
AT 40 MPH.

IMPACTED LOCATIONS INCLUDE BIG SPRING... GAIL... COAHOMA...
LUTHER... FAIRVIEW.

THE MAIN THREATS ARE WIND GUSTS UPWARDS OF 50 MPH... SMALL HAIL...
AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3296 10118 3288 10118 3252 10118 3209 10119
      3210 10178 3265 10178
TIME...MOT...LOC 1156Z 244DEG 33KT 3260 10166 3203 10164

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 10:31 PM CDTSpecial Weather StatementMAFJeff Davis29 min
Oct 21, 10:59 PM CDTSpecial Weather StatementMAFJeff Davis31 min
Oct 21, 11:27 PM CDTSpecial Weather StatementMAFReeves48 min
Oct 22, 12:15 AM CDTSpecial Weather StatementMAFReeves45 min
Oct 22, 12:38 AM CDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward, Winkler52 min
Oct 22, 1:10 AM CDTSevere Thunderstorm WarningMAFCrane, Ector, Ward, Winkler50 min
Oct 22, 1:51 AM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler54 min
Oct 22, 2:47 AM CDTSpecial Weather StatementMAFDawson, Martin28 min
Oct 22, 3:36 AM CDTSpecial Weather StatementMAFAndrews, Borden, Dawson, Howard, Martin39 min
Oct 22, 4:32 AM CDTSpecial Weather StatementMAFBorden, Dawson, Martin, Scurry58 min
Oct 22, 5:22 AM CDTSpecial Weather StatementMAFAndrews23 min
Oct 22, 5:35 AM CDTSpecial Weather StatementMAFBorden, Dawson, Martin55 min
Oct 22, 5:50 AM CDTSevere Thunderstorm WarningMAFBorden, Scurry14 min
Oct 22, 6:05 AM CDTSpecial Weather StatementMAFBorden, Dawson, Howard, Martin55 min
Oct 22, 6:32 AM CDTSevere Thunderstorm WarningMAFBorden, Scurry58 min
Oct 22, 6:59 AM CDTSpecial Weather StatementMAFBorden, Howard46 min
Oct 22, 7:12 AM CDTSpecial Weather StatementMAFGlasscock63 min
Oct 22, 7:54 AM CDTSpecial Weather StatementMAFHoward36 min
Oct 22, 8:06 AM CDTSpecial Weather StatementMAFGlasscock24 min
Oct 22, 8:35 AM CDTSpecial Weather StatementMAFMitchell25 min
Oct 22, 9:01 AM CDTSpecial Weather StatementMAFMitchell29 min
Oct 22, 9:31 AM CDTSpecial Weather StatementMAFMitchell29 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.